Wisconsin, 2012

Hail in Wisconsin, May 6, 2012

May 6, 2012 · NWS GRB · 1 event in 1 county or zone

Thunderstorms from a weakening convective system produced penny size hail as they passed through Pittsville in Central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms from a weakening convective system produced penny size hail as they passed through Pittsville in Central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 6, 2:34 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, May 6, 2:34 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
334 AM CDT SUN MAY 6 2012

.SYNOPSIS...COOL WITH MORE RAIN THE NEXT FEW DAYS...THEN DRYING
OUT WITH TEMPERATURES CLOSER TO NORMAL DURING THE LATTER PART OF
THE WORK WEEK.

UPR PATTERN ACRS THE CONUS WL BE PROGRESSIVE DURING THE PERIOD. IT
WL ALSO TEND TO LOSE AMPLITUDE DURING THE LATTER PART OF THE FCST
PERIOD...WITH THE MAIN BAND OF WESTERLIES SHIFTG NWD INTO CANADA.
TEMPS WL PROBABLY BE ON THE COOL SIDE TDA DUE TO PCPN...AND AGAIN
MID-WK AS UPR TROF CROSSES THE RGN...AND BE PRETTY CLOSE TO NORMAL
OTHERWISE. PCPN AMNTS ARE LIKELY TO END UP ABV NORMAL...WITH THE
BULK OF THE PCPN FALLING IN THE NEXT 24-36 HRS.
&&

.SHORT TERM...TDA/TNGT/MON. FCST FOCUS AGAIN ON CONVECTIVE TRENDS.
LARGE MCS BEARING DOWN ON THE AREA FM THE W. THE ATM IS MORE
STABLE OVER THE FCST AREA...BUT INCRG/VEERING 850 MB FLOW WL BE
FEEDING UNSTABLE AIR INTO THE SRN PART OF THE FCST AREA AS THE MCS
ARRIVES. BEST GUESS IS THAT MCS IS GOING TO WEAKEN SOME...BUT WL
STILL BRING SIG RAINS TO THE AREA. QUESTION REMAINS WHEN/WHERE.
THE MAJORITY OF THE MODELS FAVOR THE N. BUT THE 2 HI-RES WRFS AND
ECMWF FAVOR THE SRN PART OF THE AREA. THAT SEEMS MUCH BETTER BASED
ON CURRENT RADAR/STLT TRENDS. TIMING ALSO AN ISSUE. FEEL MODELS
TOO SLOW TO BRING SIG PCPN EWD. DON/T FEEL THERE IS MUCH
OPPORTUNITY TO ADD VALUE TO FCST TRYING TO TIME PCPN TDA...SO WL
GO WITH HIGH POPS THROUGH THE DAY AND ALLOW SHORT-TERM FCSTS TO
ADDRESS THE LULLS.

WL POST AN AREAL FLOOD WATCH FOR THE SERN 3 COUNTIES THAT HAD
FLOODING THU MORNING. NOT EXPECTING A REPEAT OF THE SERIOUS FLASH
FLOODING...BUT SATURATED GROUND AND SWOLLEN RIVERS WON/T BE ABLE
TO HANDLE THE EXPECTED 1-2 INCHES OF RAIN. WL PROBABLY HAVE A LOT
OF WATER STANDING IN DITCHES AND POORLY DRAINED LOW-LYING AREAS.
SOME RIVERS WL ALSO LIKELY REACH/EXCEED FLOOD STAGE.

TIMING OF THE END OF THE PCPN ALSO PROBLEMATIC. ECMWF INSISTS PCPN
WL CONT THROUGH MUCH OF TNGT. IT DID A GOOD JOB PICKING UP THE
TAIL OF STORMS THAT DEVELOPED LATER THURSDAY MORNING IN THE WAKE
OF THE EARLY MORNING MCS. SO WENT WITH FAIRLY HIGH POPS INTO TNGT.
CARRIED FLOOD WATCH INTO THAT PERIOD SINCE EVEN IF RAINS ARE
LIGHTER...IT WL TAKE A WHILE FOR STANDING WATER TO SOAK IN.

KEPT LIKELY POPS GOING OVER THE SE PART OF THE AREA INTO EARLY
MON...THEN DECREASED FM W-E DURING THE DAY.

.LONG TERM...MON NGT THRU NXT SAT. MDLS CONT TO ADVERTISE A SPLIT
FLOW ACROSS THE CONUS INTO NXT WEEKEND WITH THE MORE ACTIVE NRN
BRANCH SENDING TWO DISTINCT SHORTWAVE TROFS THRU THE GREAT LKS
(TUE AND FRI-FRI NGT) WITH PCPN CHCS ACCOMPANYING EACH SYSTEM.
TEMPS FOR THE MOST PART SHOULD END THE WEEK AROUND NORMAL FOR
EARLY MAY.

FIRST SHORTWAVE TROF IS FCST TO DROP SE INTO NRN MN/WRN LK SUPERIOR
MON NGT...BUT WITH EMBEDDED SHORTWAVY ENERGY STILL WELL TO OUR
NW...HAVE KEPT THE NGT DRY ACROSS THE FCST AREA. ONLY SOME MID/HI
CLOUDS EXPECTED WHICH WOULD TRANSLATE TO COOLER MIN TEMPS WITH MOST
LOCATIONS SETTLING INTO THE LWR TO MID 40S. THE SHORTWAVE TROF
SWINGS INTO WI ON TUE WITH INCREASING INSTABILITY AS DAYTIME
HEATING INTERACTS WITH THE COLD POOL ALOFT. LI'S DROP TO AROUND
ZERO AND MID-LVL LAPSE RATES RISE TO 7 C/KM BY TUE AFTERNOON...
THEREFORE NE WI SHOULD SEE SHWR ACTIVITY POP UP BY LATE MORNING
AND CONT IN SCT FASHION THRU THE AFTERNOON. ISOLATED TSTMS THAT
DVLP COULD PRODUCE SMALL HAIL AND A BRIEF DOWNPOUR. MEDIUM CHC
POPS LOOK THE WAY TO GO FOR NOW AND HAVE KEPT TEMPS BLO MOST
GUIDANCE AS CLOUDS WL BUILD THRU THE DAY AND LIMIT THE TYPICAL
DIURNAL RISE.

WL NEED TO CARRY POPS INTO THE EVENING HOURS AS IT WL TAKE SOME
TIME FOR THE INSTABILITY TO WEAKEN ONCE THE SUN SETS. PREFER TO
FOCUS PCPN CHCS TO ONLY THE EVENING HOURS AND GO DRY FOR THE REST
OF THE NGT AS THE ATMOSPHERE STABILIZES. STILL ANTICIPATE PLENTY
OF CLOUDS TO HANG AROUND THRU THE NGT AS THE SHORTWAVE TROF TO
JUST BE IN THE PROCESS OF EXITING THE AREA. COOLER AIR FILTERING
INTO WI COULD SEND MIN TEMPS INTO THE UPR 30S OVER A FEW SPOTS IN
THE NORTH. OTHERWISE...ANOTHER NGT WITH READINGS IN THE LWR TO MID
40S. THERE IS SOME MINOR TIMING ISSUES WITH RESPECT TO HOW FAST
THE SHORTWAVE TROF ACTUALLY DEPARTS THE WRN GREAT LKS REGION
HEADED INTO WED MORNING. THE ECWMF/UKMET ARE ALOW THAN THE GFS/
CANADIAN AND IF THE FORMER SOLN IS CORRECT...THERE COULD BE A FEW
SHWRS DVLP WED MORNING ACROSS E-CNTRL WI. THUS...MAY NEED TO CARRY
A MINIMAL POP E-CNTRL WI EARLY AND THEN TEND TO DRY THINGS OUT AS
THE UPR TROF MOVES FARTHER AWAY AND HI PRES BEGINS TO BUILD INTO
THE REGION. WED COULD BE THE COOLEST DAY OF THE EXTENDED WITH MAX
TEMPS IN THE UPR 50S TO LWR 60S.

THIS HI PRES TO THEN BE SITUATED OVER THE GREAT LKS WED NGT AND
THU WITH MOSTLY CLEAR SKIES...LIGHT WINDS...LOW DEW PTS AND BLO
NORMAL TEMPS. IN FACT...WOULD NOT BE SURPRISED IF FROST AND/OR
FREEZE HEADLINES WOULD EVENTUALLY BE NEEDED ACROSS PARTS OF THE
FCST AREA WED NGT. HAVE LOWERED MIN TEMPS A FEW DEGS FOR WED NGT...
BUT DRY AIR WL ALLOW FOR TEMPS TO QUICKLY RECOVER INTO THE MIDDLE
60S AWAY FROM LK MI.

THE NXT SHORTWAVE TROF IS FCST TO ROLL ACROSS THE SRN CANADIAN
PRAIRIE/NRN PLAINS ON FRI WITH AN ATTENDANT CDFNT SWEEPING ACROSS
THE UPR MS VALLEY. MDLS HAVE SLOWED THIS SYSTEM DOWN FROM 24 HOURS
AGO (ALTHO THE NEW 00Z ECWMF HAS SPED UP AGAIN) AND WHILE CLOUDS
WL INCREASE OVER NE WI ON FRI...IT APRS THAT THE LEADING EDGE OF
SHWRS/ISOLATED THUNDERSTORMS WOULD ONLY REACH N-CNTRL WI BY 00Z
SAT. FRI SHOULD BE THE WARMEST DAY OF THE EXTENDED PERIOD WITH MAX
TEMPS PUSHING THE 70 DEG MARK. SHORTWAVE TROF/CDFNT PUSH INTO THE
WRN GREAT LKS FRI NGT AND EXIT THE REGION SAT MORNING. CHC POPS
MENTIONED FOR NOW...BUT AS TIMING OF FROPA GETS BETTER...POPS WL
PROBABLY HAVE TO BE RAISED FOR FRI NGT. SLIGHTLY COOLER/DRIER
WEATHER THEN FOR SAT WITH TEMPS A COUPLE OF DEGS BLO NORMAL.
&&

.AVIATION...FOR 12Z TAF ISSUANCE. MVFR CIGS PRETTY WIDESPREAD ACRS
THE AREA. MIXING WITH HEAVIER RAINS COULD RESULT IN SOME BREAK-UP
OF THE LOW CIGS...BUT THEY SHOULD REFORM ONCE HEAVIEST RAIN PASSES
THROUGH. CIGS COULD DROP TO IFR LEVELS TNGT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT FOR
WIZ048>050.

&&

SKOWRONSKI/KALLAS
Hazardous weather outlook, May 6, 3:19 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
419 AM CDT SUN MAY 6 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
419 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL EXISTS FOR WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS
WITH SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. THIS COULD LEAD
TO SOME FLOODING OF POORLY DRAINED LOW-LYING AREAS...ESPECIALLY IN
LOCATIONS THAT RECEIVED HEAVY RAIN LATE LAST WEEK. AREA RIVERS ARE
ALSO LIKELY TO HAVE INCREASED FLOWS...AND SOME COULD RISE ABOVE
BANKFULL. THE STRONGEST THUNDERSTORMS COULD PRODUCE GUSTY WINDS
AND SMALL HAIL...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD NIGHT IS EXPECTED WEDNESDAY NIGHT...AND THERE IS SOME
POTENTIAL FOR FROST AND FREEZING TEMPERATURES. ALTHOUGH THE
CURRENT FORECAST CALLS FOR TEMPERATURES TO ONLY FALL INTO THE
MIDDLE TO UPPER 30S IN MOST AREAS...THAT COULD REQUIRE A DOWNWARD
ADJUSTMENT IN LATER FORECASTS. ANYONE WITH COLD-SENSITIVE PLANTS
SHOULD MONITOR LATER FORECASTS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY MEASURED RAINFALL AMOUNTS OF
OVER 1/2 INCH OR OBSERVATIONS OF FLOODING TO THE NATIONAL WEATHER
SERVICE IN GREEN BAY.

LMZ521-522-541>543-071100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
419 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL POSE A HAZARD TO BOATERS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SKOWRONSKI

In the hours before

Special weather statement, May 6, 3:45 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT SUN MAY 6 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
445 AM CDT SUN MAY 6 2012

...RAIN TO OVERSPREAD THE AREA THIS MORNING...

AT 430 AM...A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WAS BEARING
DOWN ON THE AREA FROM THE WEST. THE LEADING EDGE OF THE SHOWERS AND
STORMS EXTENDED FROM LADYSMITH TO EAU CLAIRE TO LA CROSSE. IT WAS MOVING
EAST AT 35 MPH...AND WILL SPREAD INTO CENTRAL WISCONSIN JUST AFTER
DAYBREAK...AND CONTINUE EAST INTO EAST-CENTRAL PARTS OF THE STATE BY
MID-MORNING. THE THUNDERSTORMS MAY WEAKEN A BIT AS THEY MOVE EAST...BUT
ARE STILL EXPECTED TO PRODUCE HEAVY RAIN...GUSTY WINDS...AND POSSIBLY
SOME SMALL HAIL.

MEANWHILE FARTHER NORTH...A LARGE AREA OF RAIN WAS PUSHING ACROSS NORTH-
CENTRAL AND INTO FAR NORTHEAST WISCONSIN. THE RAIN WAS GENERALLY NORTH
OF HIGHWAY 8...WHICH RUNS FROM PRENTICE TO RHINELANDER TO PEMBINE. THE
RAIN WILL CONTINUE ACROSS THIS AREA FOR MUCH OF THE MORNING.

EVEN THOUGH THESE INITIAL AREAS OF RAIN WILL PROBABLY WEAKEN AND MAY
EVENTUALLY SHIFT EAST OF THE AREA DURING THE DAY...THEY ARE EXPECTED TO
BE REPLACED BY ADDITIONAL PRECIPITATION AS A RATHER STRONG WEATHER
SYSTEM SLOWLY APPROACHES FROM THE WEST. A WIDESPREAD SOAKING RAIN OF 1
TO 2 INCHES IS EXPECTED ACROSS THE ENTIRE AREA BY LATE TONIGHT.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, May 6, 5:00 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN MAY 6 2012

WIZ030-035-036-045-061200-
MARATHON-PORTAGE-WAUSHARA-WOOD-
600 AM CDT SUN MAY 6 2012

...THUNDERSTORMS HEADED INTO CENTRAL WISCONSIN...

AT 556 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 55 MILES NORTHWEST
OF WISCONSIN RAPIDS TO 30 MILES WEST OF WISCONSIN RAPIDS TO 48 MILES
SOUTHWEST OF WISCONSIN RAPIDS...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...GUSTY WINDS...AND HEAVY DOWNPOURS...
ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BABCOCK BY 625 AM CDT...
  SPENCER AND PITTSVILLE BY 630 AM CDT...
  ABBOTSFORD AND MARSHFIELD BY 635 AM CDT...
  WISCONSIN RAPIDS BY 700 AM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SKOWRONSKI
Special weather statement, May 6, 5:35 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
635 AM CDT SUN MAY 6 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061330-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
635 AM CDT SUN MAY 6 2012

...RAIN EXPECTED THIS MORNING...

AT 625 AM...A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WAS ENTERING
CENTRAL WISCONSIN FROM THE WEST. THE LEADING EDGE OF THE SHOWERS AND
STORMS EXTENDED FROM MEDFORD TO MARSHFIELD TO NEW LISBON. IT WAS MOVING
EAST AT 35 MPH...AND WILL SPREAD ACROSS CENTRAL AND INTO EAST-CENTRAL
WISCONSIN BY 800 AM. THE STRONGEST THUNDERSTORMS...WHICH WERE LOCATED AT
THE LEADING EDGE OF THE COMPLEX...WILL PRODUCE BRIEF GUSTY WINDS AND
SOME HAIL.

MEANWHILE FARTHER NORTH...A LARGE AREA OF RAIN WAS PUSHING ACROSS NORTH-
CENTRAL AND INTO FAR NORTHEAST WISCONSIN. THE RAIN WAS GENERALLY NORTH
OF A LINE FROM WAUSAU TO WAUSAUKEE. THE RAIN WILL CONTINUE ACROSS THIS
AREA FOR MUCH OF THE MORNING...AND WILL EXPAND ACROSS SOUTHERN MARINETTE
AND NORTHERN DOOR COUNTIES AS WELL.

EVEN THOUGH THESE INITIAL AREAS OF RAIN WILL PROBABLY WEAKEN AND MAY
EVENTUALLY SHIFT EAST OF THE AREA DURING THE DAY...THEY ARE EXPECTED TO
BE REPLACED BY ADDITIONAL PRECIPITATION AS A RATHER STRONG WEATHER
SYSTEM SLOWLY APPROACHES FROM THE WEST. A WIDESPREAD SOAKING RAIN OF 1
TO 2 INCHES IS EXPECTED ACROSS THE ENTIRE AREA BY LATE TONIGHT.

SKOWRONSKI
WEATHER.GOV/GREENBAY

The radar

The La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 11:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wood

When
May 6, 5:50 AM CST
Where
Wood County, Pittsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.450, -90.130

Thunderstorms dropped penny size hail as they moved through Pittsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382491.